Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 50, NWS Pueblo, CO

June 9, 2005Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 9, 2005, 11:54 PM MDT for Baca County, Colorado. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2005, 11:54 PM MDT (05:54 UTC)
Expired
Jun 10, 2005, 2:00 AM MDT
In force
2 hr
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Baca County, CO

The radar

The Pueblo radar (KPUX), 174 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 11:58 PM MDTHAIL 1.753 Nw Pritchett, CO
Jun 10, 12:20 AM MDTHAIL 0.751 Sw Springfield, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1692 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
2128 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 100554
SVRPUB
COC009-100800-
/O.NEW.KPUB.SV.W.0050.050610T0554Z-050610T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1154 PM MDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BACA COUNTY IN SOUTHEAST COLORADO
  THIS INCLUDES SPRINGFIELD

* UNTIL 200 AM MDT.

* AT 1151 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS CENTERED NEAR PRITCHETT...AND WAS MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER SPRINGFIELD BY 1230 AM MDT
  OVER VILAS BY 1250 AM MDT
  OVER WALSH BY 110 AM MDT

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3752 10299 3734 10302 3721 10228 3748 10223

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:57 PM MDT, 8 hours 57 minutes earlier.

Area forecast discussion, Jun 9, 2:57 PM MDT, 8 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
257 PM MDT THU JUN 9 2005

.SHORT TERM...
(TONIGHT AND FRIDAY)

CURRENTLY...SFC LOW VCNTY KSPD AT 20Z...WITH DRY LINE/OLD OUTFLOW
BOUNDARY WELL TO THE EAST IN KS. WEAK COLD FRONT HAS BEEN LYING
ROUGHLY ALONG THE LOWER ARK RIVER VALLEY FOR MUCH OF THE DAY...
ALTHOUGH 20Z SFC OBS SUGGEST BOUNDARY HAS BEGUN TO SURGE SOUTH THE
LAST HOUR OR SO. LACK OF LOW LEVEL MOISTURE PREVENTING MUCH IN THE
WAY OF DEEP CONVECTION OVER THE MTS....WITH LIGHTNING STRIKES
LIMITED TO AREAS MAINLY NORTH OF I-70.

TONIGHT...COLD FRONT WILL SURGE SOUTH THROUGH ALL OF THE ERN PLAINS
AS NRN PORTION OF WRN U.S. UPPER TROUGH EJECTS INTO THE PLAINS.
WITH INCREASING DEWPOINTS AND DEEPENING UPSLOPE FLOW...CANT RULE
OUT CONVECTIVE DEVELOPMENT ALONG THE I-25 CORRIDOR...THOUGH POTENTIAL
FOR SEVERE TSRA HERE SEEMS LIMITED AS BEST INSTABILITY WILL BE OVER
NERN CO INTO KS. WILL NEED TO WATCH FAR ERN ZONES HOWEVER...
ESPECIALLY IF NWRN KS STORMS GENERATE SOME SORT OF WWD PROPAGATING
OUTFLOW BOUNDARY.

FRIDAY...SRN BRANCH OF THE WRN UPPER TROUGH EJECTS ACROSS THE STATE
DURING THE DAY...WITH HEALTHY UPWARD MOTION SPREADING OVER MOST OF
THE AREA. CONCEPTUALLY...WOULD APPEAR TO BE A GOOD DAY FOR SEVERE
WX OVER MUCH OF THE EAST...WITH DECENT SHEAR...UPSLOPE AND STRONG
LIFT. MAIN QUESTION IS AMOUNT OF MOISTURE AND INSTABILITY...WITH
ETA KEEPING 50 DEGF DEWPOINTS WELL EAST OF I-25...WHICH LEADS TO
CAPES ONLY IN THE 200-800 J/KG RANGE. HUNCH IS ETA IS UNDERPLAYING
INSTABILITY SLIGHTLY...ESPECIALLY IF KS CONVECTION SHOVES MOIST
OUTFLOW WESTWARD OVERNIGHT. WONT MENTION SEVERE IN THE ZONES AT
THIS POINT...THOUGH WILL KEEP HIGH POPS IN PLACE...AS TSRA CHANCES
WILL BE INCREASING ALL AREAS. COOLED MAX TEMPS SLIGHTLY TO ACCOUNT
FOR MORE CLOUD COVER AND EARLY START TO TSRA OVER THE AREA.  --ETP

.LONG TERM...
(FRI NIGHT THROUGH THURSDAY)

ACTIVE WEATHER PATTERN CONTINUES THROUGH SUNDAY.  NEXT UPPER TROF
MOVES INTO THE GREAT BASIN BY SATURDAY AFTN.  MCS WHICH DEVELOPS
ACROSS WESTERN KS FRI NIGHT WILL LIKELY SEND MOIST OUTFLOW BOUNDARY
WESTWARD...KEEPING 45-50 DEGREE DEW POINTS ACROSS THE SOUTHEAST
PLAINS ON SATURDAY.  SOUTHEAST UPSLOPE FLOW COMBINED WITH UPPER LEVEL
ENERGY APPROACHING WESTERN PORTIONS OF THE FCST AREA IN THE AFTN
SHOULD BE SUFFICIENT TO PRODUCE SCATTERED AFTERNOON SHOWERS AND
THUNDERSTORMS ONCE AGAIN.   CAPES LOOK RATHER LOW OFF THE NAM...
THOUGH NAM MAY BE DRYING OUT SFC DEW POINTS TOO MUCH.  GFS HAS A AXIS
OF UP TO 1000 J/KG ACROSS SOUTHEAST CO SAT AFTN.  WITH 0-6KM SHEARS
RUNNING AROUND 40 KTS WILL HAVE TO WATCH SAT FOR POTENTIAL FOR SEVERE
THUNDERSTORMS ACROSS SOUTHEAST PLAIN.  MAIN CHANGE THESE PERIODS WAS
TO BUMP UP POPS A BIT MORE.

UPPER TROF MOVES ACROSS CO SAT NIGHT THROUGH EARLY SUNDAY MORNING.
CURRENT FCST HAS SHOWERS AND THUNDERSTORMS CONTINUING MUCH OF THE
NIGHT...AND WITH STRONG UPPER LVL DYNAMICS MOVING ACROSS...WILL
LIKELY SEE ANOTHER MCS DEVELOPING ACROSS EASTERN CO.  HAVE BUMPED
UP POPS THROUGH THIS PERIOD...AND COOLED OFF MAX TEMPS A FEW DEGREES
FOR SUNDAY. MAY EVEN SEE SOME HIGH COUNTRY SNOWS AS SYSTEM MOVES
ACROSS SUN NIGHT...WITH A COUPLE INCHES OF ACCUMULATION POSSIBLE.
ALTHOUGH SYSTEM IS DEPARTING EASTERN CO BY SUN AFTERNOON...COLD POOL
ALOFT SHOULD ALLOW KEEP LAPSE RATES RATHER STEEP...SO WILL HANG ON TO
POPS THROUGH SUN EVENING.

FOR MON THRU THURSDAY...ZONAL FLOW BEHIND DEPARTING SYSTEM GIVES WAY
TO RIDGING OVER THE SRN US ROCKIES BY MID WEEK.  THIS WILL BRING A
WARM AND DRYING TREND THROUGH THE PERIOD.  BY WED...BOTH GFS/DGEX
SUGGEST MOISTURE WILL ADVECT NORTHWARD TO BRING A SLIGHT CHANCE OF
MAINLY AFTERNOON AND EVENING SHOWERS/TSTORMS.  H7 TEMPS WARM BACK UP
TO +12 TO +16C BY MID WEEK WHICH SHOULD PUT TEMPS BACK IN THE MID 80S
TO LOWER 90S FOR THE LOWER ELEVATIONS...WITH PREDOMINATELY 60S AND
70S FOR THE HIGH COUNTRY.  -KT
&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 9, 6:22 AM MDT, 17 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
622 AM MDT THU JUN 9 2005

COZ058>089-093>099-101300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
622 AM MDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG THE CONTINENTAL
DIVIDE THIS AFTERNOON. THE MAIN THREATS FROM THESE STORMS WILL BE
WIND GUSTS UP TO 45 MPH AND CLOUD TO GROUND LIGHTNING.

ACROSS THE EASTERN PLAINS...THUNDERSTORMS WILL BE A LITTLE
SLOWER IN DEVELOPING...BUT ARE EXPECTED TO BE MORE SCATTERED IN
NATURE BY LATE AFTERNOON. IN ADDITION...THERE IS THE POTENTIAL FOR
ONE OR TWO SEVERE THUNDERSTORMS TO DEVELOP DURING THE LATE AFTERNOON
AND EARLY EVENING. THE AREA WITH THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL BE ACROSS THE PALMER DIVIDE...STRETCHING FROM EL
PASO COUNTY EASTWARD ACROSS KIOWA COUNTY AND TO THE KANSAS BORDER.
THE MAIN THREATS FROM THESE STORMS WILL BE HAIL UP TO 1 INCH IN
DIAMETER...DAMAGING WIND GUSTS AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS THE POTENTIAL FOR THUNDERSTORMS FRIDAY THROUGH SUNDAY.
DURING FRIDAY AFTERNOON AND EVENING...SEVERE THUNDERSTORMS WILL BE
POSSIBLE ACROSS SOUTHEAST COLORADO. THESE STORMS WILL BE CAPABLE OF
PRODUCING HAIL AROUND 1 INCH IN DIAMETER...WIND GUSTS AROUND 60
MPH...LOCALLY HEAVY RAIN...POSSIBLY A TORNADO...AND CLOUD TO GROUND
LIGHTNING. COMMUNITIES IN THE POTENTIAL SEVERE WEATHER THREAT AREA
ARE LA JUNTA...LAMAR...AND SPRINGFIELD FOR FRIDAY AFTERNOON AND
EVENING.

ON SATURDAY AND SUNDAY...THERE WILL BE ANOTHER CHANCE FOR
THUNDERSTORMS WITH THE POTENTIAL FOR HAIL UP TO 1/2 INCH IN
DIAMETER...WIND GUSTS UP TO 50 MPH...AND CLOUD TO GROUND LIGHTNING.

THE POTENTIAL FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL
RETURN WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 300 PM FOR EL PASO AND KIOWA COUNTIES.

MW/METZE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 12:24 AM MDTTornado WarningPUBBaca36 min
Jun 10, 12:36 AM MDTSevere Thunderstorm WarningPUBBent, Kiowa66 min
Jun 10, 3:09 PM MDTSevere Thunderstorm WarningPUBLas Animas96 min
Jun 10, 3:50 PM MDTTornado WarningPUBBaca, Las Animas55 min
Jun 10, 4:54 PM MDTTornado WarningPUBBaca59 min
Jun 10, 5:08 PM MDTSevere Thunderstorm WarningPUBProwers54 min
Jun 10, 5:49 PM MDTSevere Thunderstorm WarningPUBBent, Prowers56 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.